Coping with Opiate Addiction During Pregnancy
Opiate use can infiltrate and control every aspect of your life. Even when opiod users become pregnant, it can be difficult to stop abusing- addiction doesn’t stop simply because you’re about to become a parent. Unsurprisingly, opiate use during pregnancy can have drastic consequences, increasing a baby’s risk of complications by 600%. But don’t panic- if you or a loved one has been abusing opiates during pregnancy, there are steps to preserve the health of the mother and the baby.
1. Tell your OBGYN immediately- and be honest.
Opiate addiction can create intense feelings of shame. It’s tempting to keep abuse from your doctor for fear of being judged, but it’s a necessary first step for preserving the health of both mom and unborn baby. A doctor can help you or a loved one proceed safely with pregnancy and provide necessary, specialized post-partum care for mom and baby.
2. Do NOT try to quit cold turkey.
The initial reaction of many mothers is to cut out opiate use entirely. Not only does this put the mother at risk of painful and dangerous withdrawal at a time when your health is complicated, it puts the unborn child at risk of withdrawal as well. Rather than cutting out the drug entirely, a physician will most likely prescribe methadone or suboxone, our preferred treatment. Maintaining a regimen of this drug will help prevent miscarriage due to withdrawal, while minimizing risks associated with opiate abuse.
3. Know the symptoms of NAS (Neonatal Abstinence Syndrome)
If a doctor is able to treat the mother with a regimen of suboxone before she gives birth, the baby’s withdrawal can be managed when he or she is born. Both mom and baby can be safely weaned off the suboxone once she gives birth.
If an opiate-dependent mother has not undergone a suboxone regimen, or is not in care of a physician at the time she gives birth, her baby may experience a period of withdrawal symptoms. These can include:
- Shaking or trembling
- Rapid breathing
- Trouble sleeping
- Excessive crying
- Skin discoloration
- Stuffy nose
These symptoms are an emergency, and a baby experiencing withdrawal must be seen by a physician immediately. Sometimes new mothers are caught off guard, because symptoms often don’t begin until a newborn has been home for several days and withdrawal has set in. It’s important to be completely honest with medical professionals about the mother’s opiate use in order for NAS to be properly diagnosed and treated.
There is hope for women who find that they are pregnant while opiate-dependent. At OTCOA, we are committed to treating all sufferers of opiate addiction just as we would treat sufferers of any chronic illness- without judgment, by providing the science-based medical care a patient needs. Learn more about our innovative and personalized treatment, and see if we can offer you or a loved one relief from addiction.
Interested in learning more about OTCOA’s method of affordable, accessible, outpatient treatment?
Get Help Now